The Peripheral Neuropathy Crisis

by Duane Graveline, MD, MPH

Of the hundreds of adverse health effects associated with the use of statin drugs, myotoxicity (muscle-damaging) and neurotoxicity (nerve-damaging) top the list. 

The United States Food and Drug Administration (FDA) has done reasonably well in informing the public of the myopathy problem, which by the way, has increased in incidence from 2 percent a decade ago to estimates as high as 20 percent presently. 

However, most doctors and their patients are unaware of the true incidence of peripheral neuropathy. A recent study (E.F.Tierney and others. Association of statin use with peripheral neuropathy in the US population 40 years of age or older. Journal of Diabetes, 26 Apr.2013) --http://onlinelibrary.wiley.com/doi/10.1111/1753-0407.12013/abstract -- found “The prevalence of peripheral neuropathy was significantly higher among those who used statins compared to those who did not (23.5% vs. 13.5%; p < 0.01),” which is a 75% increase in relative risk.

In this study, data from the lower extremity examination supplement of the 1999–2004 National Health and Nutrition Examination Survey were used. This document lists all the factors (genetic, environmental, nutritional, medical, etc) possibly influencing lower extremity health and function with statin associated neuropathy and diabetes being major factors.

Obviously FDA has lagged way behind on this tragic adverse reaction. I say tragic because it is permanent. In the past 12 years of monitoring some 2,000 patient reports I have yet to find one who recovered. And now we find that much of this statin associated nerve damage is sub-clinical, meaning the damage is there according to batteries of nerve studies, but the numbness and pain has yet to appear. This damage is below the threshold of clinical awareness, silently damaging unsuspecting patients. 

A 2011 study (Otruba, P and others. Neuro Endocrinol Lett. 2011 Sep 3 ;32(5):688-690) -- http://www.ncbi.nlm.nih.gov/pubmed/22167150 --investigating the effects of Zocor on peripheral nerve function came to the startling conclusion that clinically insignificant peripheral neuropathy was occurring in all patients who had been on the drug longer than two years. 

This study was prompted by the increasing numbers of statin associated peripheral neuropathy reports over the past decade and the need to better define the role of statins. 

Forty-two patients (23 males, 19 females, mean age 51.9 and 52.3 years) were studied. All were non-smokers and free of metabolic factors that might contribute to neuropathy. Initial examinations included laboratory and neurophysiological measures of the superficial peroneal and tibial nerves focusing primarily on conduction velocity. 

Treatment with Zocor 20 mg daily was initiated. Patients were followed for 36 months with repeated neurophysiological examinations periodically during the study period. None of the patients reported such subjective symptoms as numbness or pain or loss of heat or cold sensation during the study period. 

Despite lack of awareness of any sensory problems, repeat neurophysiological examination of lower-limb peripheral nerves at two years revealed gross abnormalities of conduction of both nerves. The authors reported that “long-term treatment with statins caused a clinically silent but still definite damage to peripheral nerves when the treatment lasts longer than 2 years.”

Peripheral neuropathy is well known to be associated with statin drug use. It was David Gaist who first reported this to the medical community in the year 2002
Ref: http://www.neurology.org/content/58/9/1333.abstract 

In this paper, concern was expressed for the increased susceptibility to neuropathy among diabetics taking statin drugs. It was estimated that those with diabetes had as much as a 16-fold increase in risk of neuropathy when statin drugs are used, but Gaist stressed that non-diabetics also are susceptible.

In other words he found that even in normal, non-diabetic people, the use of statins seriously increased the risk of peripheral neuropathy. More recent research has shown that in addition to all that Gaist has said, it is now firmly established that statins can cause diabetes.

The symptoms of numbness, tingling, burning and pain are now known to thousands of statin users. Any peripheral nerve can be involved but burning pain in an extremity is by far the most frequently reported symptom. We also have learned most cases of peripheral neuropathy can be considered permanent in that they are often completely resistant to traditional medical treatments.

TESTING FOR STATIN DRUG DAMAGE

The question of testing for statin drug damage must be considered by everyone experiencing adverse reactions from their statin. Common adverse effects reported by people taking statins are muscle weakness, pain, loss of ability to feel heat or cold, numbness and loss of balance. Sometimes these symptoms occur after only a few weeks of statin use. In other cases, years might pass before symptoms are noted.

In my case the symptoms came on several months after I had stopped taking statins for good. An important question is what testing should be done? How much testing is reasonable? In my own case my symptoms were pain in my lower back, weakness of thighs and loss of normal sense of balance. Gradually I noticed I had developed a stagger while out walking.

A neighbor lady called out to me one morning, “Dr. Graveline, do you want me to give you a ride home?” Until then I had given no thought of the effects of my staggering gait on my neighbors. Shortly thereafter I purchased a walker and have used it ever since. My weakness has increased and so has my dependency on my walker. Now I even have a walker for use inside my home.

The first test my neurologist decided upon was CPK and it was normal. The next test he felt justified in doing was electromyography, a test of velocity of nerve conduction in muscles after stimulation with a fine needle. Not pleasant but informative. This was followed by nerve conduction velocity test - stimulating a nerve with a fine needle and measuring the speed of the nerve impulse as it travels down a nerve fiber.

The next test he recommended was muscle biopsy and he arranged to have this done by a local surgeon. A small piece of my gastrocnemius was taken which after staining showed denervation atrophy with both denervation and innervation changes. The final diagnosis after all these tests was peripheral neuropathy.

The usual drugs for neuropathy gave me intolerable side effects with no improvement in my symptoms. In some 5% of cases like mine, the cause is an autoimmune process — important because treatment is available in these autoimmune cases. I did not have this test because it made no sense to me when one reviewed my history.

My first exposure to Lipitor 10 mg lasted only for three months before triggering my first 6-hour episode of transient global amnesia (TGA) causing me to quit the drug on my own. The following year on re-challenge (because statins don’t do that, I was told) was at 5 mg for only 2 months before it triggered my 12-hour episode of TGA. I quit Lipitor then for good. My muscle weakness, pain and imbalance came on gradually several months after I had stopped the drug. This is not the history one would expect from an autoimmune process.

Duane Graveline MD MPH
Former USAF Flight Surgeon
Former NASA Astronaut
Retired Family Doctor
 
Updated August 2016
 

Books From Amazon

Cholesterol is Not the Culprit
The Statin Damage Crisis
Statin Drugs Side Effects
Lipitor, Thief of Memory


Over 12,000 reader posts:

spacedoc Forum